Georgia, 2017Damaging Wind in Georgia, May 18, 2017
May 18, 2017 · NWS FFC · 1 event in 1 county or zone
Afternoon heating combined with a moderately moist and unstable air mass resulted in an isolated report of wind damage in northeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating combined with a moderately moist and unstable air mass resulted in an isolated report of wind damage in northeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 18, 2:50 PM EST, 49 minutes earlier.
Area forecast discussion, May 18, 2:50 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
350 PM EDT Thu May 18 2017
.SHORT TERM /Tonight through Friday Night/...
Upper ridge centered off the mid Atlantic Coast should persist
through most of the short term. Better moisture expected to
remain mostly northern and western sections of the forecast
area. Not much dynamics for convection except maybe a weak short
wave or two around the western edge of the ridge. Some capes above
2000 noted over north and west GA this afternoon and we are seeing
development of widely scattered thunderstorms. The heavier storms
have the potential to produce locally heavy rain. Expect this
activity to be diurnal. GFS/NAM indicate the upper ridge pushing
westward a bit tomorrow...which would help keep pops mostly
confined to north and portions of west GA again.
Expecting above normal temperatures again Friday for most areas.
41
.LONG TERM /Saturday through Thursday/...
Forecast is on track with little changes made to the long term.
Two main storm systems will cross the region (Sunday through early
Monday and Wednesday into early Thursday) through the long term
yielding beneficial rains of 2 to 3 inches. If these systems
evolve, this should help with the drought conditions across a
portion of the north/central GA. Timing differences amongst the
models still exist with the ECMWF hanging the first front up
across central/southern GA Monday night into early Tuesday. Also
the upper level flow pattern is more zonal and progressive with
the GFS later in the long term. So there is a bit more uncertainty
associated with the second storm system for next week.
26
&&
PREV DISCUSSION... /issued 354 AM EDT Thu May 18 2017/
LONG TERM /Friday Night through Wednesday/...
Primary concern in the long term period is severe weather and
heavy rain potential Sunday afternoon and overnight. Upper ridge
still holding firm over the southeast CONUS Saturday with high
amplitude north-south oriented trough centered over the plains.
Only slight chance of storms late saturday, mainly over west
Georgia.
Trough finally progged to progress into the midwest Sunday though
some differences in orientation of jet/short wave. CMC and ECMWF
show more pronounced wave lifting through Great Lakes region while
GFS and SREF/NAM hold the main short wave back over the central
CONUS. This difference significant for QPF expected late Sunday.
WPC and model blends indicate 1-2 inches likely but could see more
if upper trough slows down and/or flow aloft ahead of trough
becomes more meridional (south-north oriented). Severe storms also
appear likely though current model blend timing indicate most
likely time would be from 18Z-06Z Monday, ECMWF/CMC sooner,
GFS/NAM/SREF later. Instability should be sufficient during the
afternoon and evening, even with some morning warm advection
convection, but could drop quickly after 03Z. Strength of upper
ridge ahead of front will likely minimize morning convection.
Vertical wind shear also weak to moderate, typical for May storms
in this part of the country. Forecast LCLs (lifting condensation
levels) somewhat high for this area, even in May. Could see storms
with large hail potential as opposed to damaging winds or tornadoes
but will definitely need to monitor this forecast further before
highlighting any impacts.
After Sunday, should see a period of dry/fair wx, however ECMWF
indicating warm front lifting north over the state and more
substantial precip early Tuesday in advance of strong clipper-
type wave diving SE into the area. GFS is dry for Tuesday but
lifts weaker front and system Tues night/Wed. No severe storms or
heavy rain expected with this system.
SNELSON
AVIATION...
18Z UPDATE...Some mvfr ceilings lingering but should all lift to
VFR this afternoon. Scattered clouds 050-060 may also linger
overnight. More diurnal cumulus expected for Friday. No real
focus for the development of showers and thunderstorms this
afternoon so vcsh will continue for most taf sites. Same again
for Friday. Winds should vary around 180 degrees 10kt or less
becoming light and variable tonight. Mainly SSE winds Friday.
//ATL CONFIDENCE...18Z UPDATE...
Medium on location of showers/thunderstorms and wind direction.
High on remaining elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 67 88 66 89 / 20 10 10 10
Atlanta 71 89 69 88 / 20 20 10 10
Blairsville 63 82 63 84 / 30 30 20 20
Cartersville 67 88 67 89 / 30 20 20 20
Columbus 71 91 70 90 / 20 5 10 10
Gainesville 66 86 68 87 / 30 20 20 20
Macon 67 91 67 90 / 10 0 5 5
Rome 67 88 67 90 / 30 30 20 20
Peachtree City 67 89 66 88 / 20 10 10 10
Vidalia 68 92 69 91 / 5 0 5 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....26
AVIATION...41
Hazardous weather outlook, May 18, 2:39 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
339 PM EDT Thu May 18 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
339 PM EDT Thu May 18 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated thunderstorms will be possible through the evening
across north and west Georgia, mainly north of an Americus to
Macon to Washington line. Some storms could produce brief periods
of heavy rain, small hail and lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated thunderstorms will again be possible over north and west
Georgia Friday and Saturday. Widespread storms are expected on
Sunday and Sunday night, a few of which could be severe with
frequent lightning, damaging winds, large hail and very heavy
rainfall. Brief clearing is expected later Monday with another
small chance for showers and thunderstorms on Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, May 18, 2:14 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT THU MAY 18 2017
GAZ023-181945-
Hall GA-
314 PM EDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY UNTIL 345 PM EDT...
At 314 PM EDT...a strong thunderstorm was over Oakwood, or 7 miles
southwest of Gainesville...moving northeast at 10 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Gainesville, Braselton, Flowery Branch, Oakwood, Candler, Aqualand
Park, Chestnut Mountain and Road Atlanta-Lanier Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3443 8378 3429 8364 3415 8378 3412 8382
3410 8388 3412 8394 3419 8399 3422 8396
3423 8397 3424 8395 3427 8395 3428 8393
3430 8393 3430 8394 3431 8395
TIME...MOT...LOC 1914Z 235DEG 7KT 3421 8390Thunderstorm Wind, Banks
- When
- May 18, 3:39 PM EST to 3:44 PM EST
- Where
- Banks County, 0.25 mi NNE of Homer
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.333, -83.499
The Banks County 911 center reported a tree blown down onto Athens Street near the Historic Homer Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 18 to 21, 2017$1.2 million · EF2 · 86 events
- Tornadoes and Flash Flooding in Missouri, May 18 to 20, 20171 injured · $749,000 · EF1 · 66 events
- Tornadoes and Flash Flood in Texas, May 18, 2017$100,000 · EF2 · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 18 to 19, 2017$82,000 · EF1 · 86 events
- Hail and Damaging Winds in Vermont, May 18, 20171 injured · $395,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in New York, May 18, 2017$138,000 · 2.5 in hail · 31 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2017EF1 · 53 events
- Hail and Damaging Winds in New York, May 18, 2017$30,000 · 1.5 in hail · 39 events
- Hail and Damaging Winds in New York, May 18, 2017$55,000 · 1.75 in hail · 15 events
- Tornado and Flash Flood in Arkansas, May 18 to 21, 2017$52,000 · EF0 · 15 events
- Tornado and Hail in Kansas, May 18, 2017EF0 · 48 events
- Damaging Winds in Massachusetts, May 18, 2017$43,000 · 50 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701385.